Some cancer drugs, treatments or medical conditions can affect the way your nerves work. The medical name for these changes is peripheral neuropathy (pronounced peh-rih-feh-rul noor-ah-puh-thee). Neuro means nerves, and pathy means abnormal.
The changes can cause different symptoms depending on the nerves that are affected.
Cancer drugs most commonly affect the nerves of your hands and feet. This might mean you have a change in feeling, and you might find it difficult to control fine movements, such as doing up buttons.
These changes can be difficult to cope with and affect your quality of life. Some treatments can help and you can do things to help you cope.
The nervous system
The nervous system is made up of the:
- central nervous system – which includes the brain and spinal cord
- peripheral nervous system – which includes sensory, motor and autonomic nerves
Peripheral nerves send messages between the brain and spinal cord, and the rest of the body. They have the following functions:
- sensory nerves – send messages from the skin or muscles to the brain and spinal cord where they are processed so that you feel sensations such as pain or touch
- motor nerves – send messages from the brain and spinal cord to the muscles to control movements like walking
- autonomic nerves – control processes in the body that happen without you thinking about them, such as digestion
Causes of nerve changes (peripheral neuropathy)
Some cancer drugs can cause nerve changes. But there are also many other reasons for nerve changes, such as:
- cancer pressing on a nerve
- a lack of vitamin B12
- certain medical conditions
The types of cancer drugs that might cause nerve changes are some:
- chemotherapy drugs
- targeted cancer drugs
Examples of chemotherapy drugs that are most likely to cause nerve changes are:
- platinum-based drugs, including cisplatin, carboplatin and oxaliplatin
- vinca alkaloids, including vinblastine, vincristine and vindesine
- taxane drugs, including paclitaxel and docetaxel
Examples of targeted cancer drugs causing nerve changes include:
- proteasome inhibitors, such as bortezomib (Velcade)
- immunomodulatory drugs, such as thalidomide
Examples of immunotherapy drugs include:
- ipilimumab plus nivolumab
Some hormone therapies and bisphosphonates can cause mild nerve changes.
What are the symptoms of peripheral neuropathy?
Sensory nerve changes
Sensory nerve changes can cause the following symptoms:
- you might have less feeling and control over the fine movements of your hands, so doing up buttons can be difficult
- your fingers might feel like they are padded with cotton wool
- your hands and feet might tingle like pins and needles
- if your feet are numb, you may have a loss of balance, which could make you more likely to fall
- you might have pain and be more sensitive to pain
- you might have increased sensitivity to cold such as breathing in cold air, touching cold objects, or eating and drinking something cold
Motor nerve changes
Motor nerve changes can cause you to:
- have muscle weakness
- feel less stable on your feet
- lose muscle
Autonomic nerve changes
Although peripheral neuropathy mostly affects the nerves of the hands and feet, it can also affect the autonomic nerves.
Autonomic nerve changes can cause:
- constipation and stomach pain if the nerves to the bowel are affected
- loss of bladder or bowel control
- difficulty getting an erection (impotence) if it involves the nerves in the penis
- low blood pressure when standing up (postural hypotension)
- a slower than normal heartbeat (bradycardia)
Peripheral neuropathy is often temporary and improves once treatment stops. It is difficult to say how long it will take to get better. It can feel very slow and may take many months or even years.
Unfortunately, some people don’t recover fully and have permanent effects. It can stop you from being able to do particular things and affect your quality of life if it is severe.
Even if a drug can cause peripheral neuropathy, it doesn’t mean you’ll definitely get it. Drugs affect people in different ways. It’s not possible to tell in advance who will have side effects. It depends on:
- the drug or combination of drugs you are having
- the dose
- how you react to the drug
- how you reacted to drug treatment in the past
What is the treatment for nerve changes (peripheral neuropathy)?
Your doctors and nurses will keep a close eye on you. They may need to lower the dose of the drug causing the neuropathy. This might stop your symptoms from getting worse. Or they might stop the drug temporarily to allow the nerve changes to recover.
If your symptoms worsen, your doctor or specialist nurse might suggest a different cancer treatment.
Peripheral neuropathy caused by cancer drugs is not always easy to manage. How well treatment works varies a great deal from person to person.
The American Society of Clinical Oncology (ASCO) and the European Society for Medical Oncology (ESMO) have written guidelines for treating peripheral neuropathy caused by chemotherapy. They have looked at all the best evidence available. The guidelines say doctors can treat nerve changes with an antidepressant drug called duloxetine (Cymbalta).
ASCO does not recommend:
- tricyclic antidepressants, unless it is part of a clinical trial
- an anti epileptic drug called gabapentin
ESMO says the above drugs should only be used if duloxetine doesn’t work or you can’t have it.
These drugs help with other types of nerve (neuropathic) conditions.
There is some evidence that acupuncture, scrambler therapy and exercise could help people with peripheral neuropathy caused by chemotherapy. Scrambler therapy is a way of treating pain by using a machine to block pain signals.
But we need good quality studies and more evidence before doctors can use these treatments.
Talk to your doctor or specialist nurse if you are thinking of using any other treatments.
Help at home
Talk to your doctor or nurse if you have problems managing at home because of difficulty using your hands or feet. They can refer you to an occupational therapist or physiotherapist.
An occupational therapist can offer specialist equipment. Special shoes or hand and foot braces might help to reduce discomfort. A physiotherapist can suggest a specialist exercise programme to help you build your muscle strength.
Can you prevent nerve changes (peripheral neuropathy)?
ASCO does not suggest any drugs to prevent peripheral neuropathy. Talk to your doctor if you are worried about getting nerve changes. They can tell you what can be done if you have any signs of peripheral neuropathy. It might include making changes to your treatment such as changing the:
- type of drug
- amount of the drug (the dose)
- way you have it
Research into preventing nerve changes
Researchers are looking at different ways to reduce blood flow to your hands and feet before, during and after chemotherapy. This includes cooling methods. When your body is cold, the blood vessels become narrow (vasoconstriction). This slows down the blood flow. If your hands and feet are cool during your chemotherapy treatment, less chemotherapy reaches them. Researchers hope this might reduce chemotherapy side effects such as peripheral neuropathy. They are looking at different cooling methods including:
- cooling gloves or socks
- devices that cool your hands and feet, such as the Hilotherm Chemocare device
These cooling techniques are not widely available in the UK at the moment. So this might not be an option at your hospital. You can ask your doctor or nurse for more information.
Tips to help you cope with nerve changes
There are some things you can do to help ease discomfort and prevent injury:
- Keep your hands and feet warm.
- Take gentle exercise when possible.
- Wear well fitting, protective shoes and inspect your feet regularly for cuts or broken areas to the skin.
- Take care when using hot water – you may not be able to feel how hot the water is and could burn yourself.
- Use oven gloves when cooking and protective gloves when gardening.
- Keep your skin moisturised and soft.
- Take care when cutting your nails.
- Keep floors clear of clutter to prevent falls.
- Ensure rooms are well lit and keep a light on during the night.
- Stand up slowly when feeling dizzy.
- Prevent constipation by eating enough fibre and drinking plenty of fluids.
- See an occupational therapist for specialist equipment, for example, a tool to help you fasten buttons.
- Talk to a counsellor or your specialist nurse if you’re finding it hard to cope with the changes caused by peripheral neuropathy.